Dermatology Community
dry flaky lip
About This Community:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

dry flaky lip

the lower portion of my bottom lip is very dry, flaky and hard as some times.  I have tried exfoliating, lip balms and neosporin lip treatment.  can you help me?
Related Discussions
2 Comments Post a Comment
Blank
Avatar_f_tn
Hi,

This could be a part of Cheilitis, which is a medical condition involving inflammation of the lip. Or a bad case of Chapped lips , a condition whereby the lips become dry and possibly cracked. It may be caused by the evaporation of moisture.

Lip balm can often provide temporary relief, though it should not be used extensively.  One should avoid licking their lips as saliva contains the enzyme amylase, which can damage the already compromised lip tissue.
Honey can be used on the lips as a natural remedy.

Cheilitis is associated with many conditions from Vitamin B12 deficiency, iron deficiency anemia, be a symptom of allergies.can also be caused by taking the (retinoid) drug Isotretinoin (brand name Roaccutane).

Applying protective paraffin-based ointment (such as Vaseline) or lip balms to the lips is normally very effective. Also take Vitamin B supplements.

If nothing works you can have a biopsy done to find out the cause.
ref:http://en.wikipedia.org/wiki/Chapped_lips

Some causes of the symptoms you mention, could be lip biting, lip licking, Vit.B2 deficiency, smoking, overexposure to sun and ill fitting dentures. In extreme cases, this could be due to bacterial or fungal skin infection.

You need to drink plenty of water daily – around 1.5 – 3 litres per day and eat a balanced diet. Do not keep your lips dry; apply lip balm which contains sunscreen – preferably a medicated one.

If the symptoms still persist, consult your skin specialist or dermatologist.

Let us know about how you are doing and if you have any other doubts.

Regards.
Blank
Avatar_n_tn
I was taking Vitamin b12  and b6 supplements, but stopped for awhile.  Do you think this could be my problem?

antib.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dermatology Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Dermatology Answerers
995833_tn?1375604252
Blank
maatson
Other
Avatar_m_tn
Blank
PMDER1
San francisco, CA
209987_tn?1418913008
Blank
tschock
AB